Wyoming, 2005

Winter Storm in Wyoming, April 20 to 21, 2005

April 20 to 21, 2005 · NWS UNR · 5 events in 5 counties and zones

A strong spring storm developed across the Central Rockies and moved across the Central Plains. This storm brought heavy snow to Campbell County, far western parts of Crook and Weston Counties, and the higher elevations of the Wyoming Black Hills.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong spring storm developed across the Central Rockies and moved across the Central Plains. This storm brought heavy snow to Campbell County, far western parts of Crook and Weston Counties, and the higher elevations of the Wyoming Black Hills. Rain changed to snow during the overnight hours and continued through the day. Snow amounts of 6 to 12 inches fell across Campbell County, with local amounts of 15 inches in western parts of the county. Western parts of Crook and Weston Counties and the Wyoming Black Hills had accumulations of 4 to 8 inches. The heavy wet snow caused numerous power outages and brought down tree limbs across the area. A roof of a convenience store collapsed under the weight of the snow. Many highways across Campbell County, including Interstate 90 west of Moorcroft, were closed for much of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 20, 7:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 7:35 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
835 PM MDT WED APR 20 2005

.DISCUSSION...CURRENT SURFACE MAP PLACES LOW PRESSURE OVER EASTERN
COLORADO...WITH WARM FRONT EXTENDING ACROSS SOUTHERN NEBRASKA. UPPER
LOW REMAINS OVER GREAT BASIN...WITH STRONG SHORTWAVE MOVING THROUGH
COLORADO. 00Z NAM INITIALIZED WELL...EXCEPT IT WAS ABOUT 3C TOO WARM
AT 700MB AT KUNR. MAIN CONCERN TONIGHT IS NOT SO MUCH IF/WHEN WE
GET PRECIPITATION...BUT HOW LOW LEVEL TEMPERATURES RESPOND AND
WHEN/IF WE REACH CRITICAL TEMPERATURES TO CHANGE RAIN OVER TO SNOW.

00Z ETA/RUC STILL SHOW COLORADO SHORTWAVE MOVING INTO THE NEBRASKA
PANHANDLE...AND CUTTING A 500MB LOW EARLY THURSDAY MORNING NEAR KAIA
THEN LINGERING ACROSS THE NEBRASKA PANHANDLE THROUGH MUCH OF THE DAY.
UPPER LEVEL DIVERGENCE WILL INCREASE ACROSS THE AREA OVERNIGHT...AND
CONTINUE THROUGH THURSDAY. SURFACE-700MB INVERTED TROF SETS UP OVER
THE BLACK HILLS...WITH STRONG FRONTOGENESIS AND UPSLOPE FLOW.
SUFFICIENT MOISTURE AROUND...AND EXPECT THAT WELL SEE SOME OF THE
HIGHER STORM TOTAL PRECIPITATION AMOUNTS THAT WEVE HAD IN A FEW
YEARS. 00Z ETA STILL GIVING 2 TO 3.5 INCHES OF PRECIPITATION ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. SHARP CUTOFF ON NORTHERN
EDGE...AND MUCH LOWER AMOUNTS IN FAR NORTHWEST SOUTH DAKOTA.

AS FAR AS RAIN/SNOW ISSUE...TEMPERATURES BELOW 700MB FAVOR QUICK
CHANGE OVER TO SNOW IN NORTHEAST WYOMING AS HEAVIER PRECIPITATION
KICKS IN...WHICH SHOULD IN THE NEXT FEW HOURS. BASED ON FORECAST
QPF...WARNING CRITERIA SNOWS LIKELY...WITH UP TO 9 INCHES POSSIBLE
BY THURSDAY AFTERNOON. FOR THE BLACK HILLS...TIGHT LOW LEVEL THERMAL
GRADIENT SETS UP JUST EAST OF THE HILLS. KUNR SOUNDING SHOWS WARM
LAYER BETWEEN 700MB-850MB...AND FORECAST SOUNDINGS PICK UP ON THIS.
STRONG 850-700MB TEMPERATURE ADVECTION ACROSS WESTERN SOUTH
DAKOTA...THOUGH TEMPERATURES DO NOT INCREASE. RAIN SHOULD CHANGE TO
SNOW ACROSS THE BLACK HILLS AS HEAVIER PRECIPITATION MOVES IN AROUND
MIDNIGHT. OF INTEREST IS THAT 00Z NAM IS FORECASTING 850MB
TEMPERATURES AROUND 2C COOLER FOR RAPID CITY THURSDAY MORNING...AND
PUTS US THAT MUCH CLOSER TO SNOW.

OVERALL THE CURRENT FORECAST IS IN GOOD SHAPE. WILL FINE TUNE THE
GRIDS AND ZONE FORECAST TO BETTER REFLECT CURRENT TRENDS. NEW WINTER
STORM WARNING PRODUCT WILL BE ISSUED. WILL LEAVE IT IN EFFECT
STARTING AT 9 PM...THOUGH HEAVIER SNOW WILL PROBABLY NOT GET GOING
UNTIL MIDNIGHT.

&&

.AVIATION...WIDESPREAD IFR/LIFR CONDITIONS EXPECTED THROUGH THURSDAY.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING IN EFFECT FROM 9 PM MDT TONIGHT UNTIL 9 PM
     MDT THURSDAY FOR THE BLACK HILLS.
WY...WINTER STORM WARNING IN EFFECT FROM 9 PM MDT TONIGHT UNTIL 9 PM
     MDT THURSDAY FOR WESTON...CAMPBELL...AND CROOK COUNTIES.

&&
Hazardous weather outlook, Apr 20, 10:12 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT WED APR 20 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1112 AM MDT (1212 PM CDT) WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL STORM SYSTEM WILL BE RESPONSIBLE FOR TRIGGERING
ISOLATED THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. SOME OF THESE THUNDERSTORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL. HOWEVER...SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

RAIN WILL DEVELOP ACROSS NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS EVENING AND CONTINUE OVERNIGHT. RAIN IS EXPECTED TO
CHANGE OVER TO SNOW ACROSS MUCH OF NORTHEAST WYOMING AND THE HIGHER
ELEVATIONS OF THE BLACK HILLS LATE THIS EVENING AND OVERNIGHT...
WITH SOME ACCUMULATION BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY WET SNOW IS EXPECTED TO CONTINUE THROUGHOUT THE DAY ACROSS
NORTHEAST WYOMING AND MUCH OF THE BLACK HILLS. SOME AREAS MAY RECEIVE
TOTAL SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES BY LATE THURSDAY.

RAIN WILL CONTINUE ON THURSDAY...HEAVY AT TIMES...ACROSS THE
WESTERN SOUTH DAKOTA PLAINS. RAINFALL AMOUNTS OF 1 TO 2 INCHES...
WITH LOCALLY HIGHER AMOUNTS...ARE ANTICIPATED ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA BY LATE THURSDAY. RAINFALL
AMOUNTS WILL TAPER OFF SIGNIFICANTLY FURTHER NORTH TOWARD THE NORTH
DAKOTA BORDER.

SOME THUNDERSTORMS ARE EXPECTED TOMORROW AND TOMORROW NIGHT ACROSS
SOUTH CENTRAL AND INTO PORTIONS OF SOUTHWEST SOUTH DAKOTA. AT THIS
TIME SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
April 20, 11:00 PM MST to April 21, 6:00 PM MST
Where
Northern Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
April 20, 11:00 PM MST to April 21, 6:00 PM MST
Where
South Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
April 21, 12:00 AM MST to 6:00 PM MST
Where
Western Crook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
April 21, 12:00 AM MST to 6:00 PM MST
Where
Weston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
April 21, 2:00 AM MST to 7:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442891, 5442892, 5442893, 5442895, 5442894.